Study Title:

Statin-induced myopathy prevented by creatine administration

Study Abstract

A 66-year-old woman with chronic myeloid leukaemia in nilotinib-induced remission was diagnosed with amaurosis fugax, caused by carotid stenosis. Serum cholesterol was 316 mg/dL (Low-Density Lipoprotein (LDL) cholesterol 213 mg/dL). Nilotinib was discontinued and replaced by interferon. Antiplatelet therapy and atorvastatin 40 mg/day were prescribed. Muscle pain and elevation of serum creatine kinase (CK) occurred; thus, atorvastatin was replaced by ezetimibe. Afterwards, muscle pain subsided and CK reverted to normal, but 2 years later serum cholesterol was still elevated at 218 mg/dL with LDL cholesterol 126 mg/dL. Simvastatin 5 mg/day was then started, but again muscle pain occurred and CK rose to 267 U/L. Simvastatin was stopped and serum cholesterol climbed to 252 mg/dL. Creatine was prescribed and simvastatin was reintroduced. Two months later, cholesterol was 171 mg/dL, CK was 72 U/L and there was no muscle pain. This case supports the view that creatine may prevent statin-induced myopathy.

Study Information

BMJ Case Rep . 2018 Aug 27;2018:bcr2018225395. doi: 10.1136/bcr-2018-225395.

Full Study

https://pubmed.ncbi.nlm.nih.gov/30150340/